Today is day 3 on the withdrawal regiment and I am surely feeling it. The difference in medicine is simplest terms is the regular one lasts longer than 24 hours (you build up a steady level) and the temporary one last 12 hours (your level fluctuates). The regular one stays in your system longer and the temporary doesn't. So, what is happening? Right now, I haven't had the regular for 3 days and the symptoms have started with a numb face, foggy thoughts, and unable to stay up late (about 2 hours earlier than the regular meds). While this doesn't sound so bad at first, it gets much worse soon.
As the withdrawal continues, my finger nails and hair will constantly split and break. I will become noticeably short-tempered and temperature intolerant. My whole body will have numbness throughout and limbs will go to sleep when bent or pressed and even for no reason at all. My arms/fingers will be the worst when typing as I rest my arms on the desk and keyboard. My thoughts will be slower and lacking comprehension. My desire to do will be there but the ability to do will not. Even just a smile will feel funny. Walking on tingling feet will hurt and sitting will be uncomfortable no matter the position.
People will see me in a daze and wonder why I look lost. I will pause and have to gather my thoughts to be able to answer questions that normally would require no thought. I may say or ask things twice without remembering that I had. I will not recall where things are placed. Basically, my overall whole body will function slow or delayed.
After 4 weeks on the temporary medicine, it is taken away and everything comes to a screeching halt! For the next 3 weeks all of those things that I had been dealing with get much worse and I get to the point of near death. During this time, I also have to remove all iodine from my body.
The low/no iodine diet stinks! Here's the diet in a nutshell: no iodized salt, no dairy, no egg yolks, no sea food, no soy, no red dye/coloring, no chocolate, no molasses, no processed food, and no restaurants.
So once I am at my lowest point, I swallow a radioactive iodine pill that lets me light up like a Christmas tree. I then go to scan twice for about 40 minutes each. If the doctor sees nothing funny, I get to celebrate with food and my regular medicine; however, if there is concern I get to swallow more radiation and have to stay away from people for 2 weeks and possible have surgery too. This is the part that only God knows.
So, yes, this scan time is a HUGE curve ball in my life. Even though I know the pitch is coming I am still nervous. I have to take a swing at the pitch. I don't know if it is going fair or foul, whether it is a home run or a great catch by someone that is watching for my hit. Regardless I know that there are angels in the outfield and a wind at my back to help me along the way. I go with God and His grace will sustain me. I am blessed to have a wonderful understanding family, caring friends, and supportive church.